Symptomatic hyponatremia induced by low-dose cyclophosphamide in patient with systemic lupus erythematosus: A case report

Medicine (Baltimore). 2020 Nov 25;99(48):e22498. doi: 10.1097/MD.0000000000022498.

Abstract

Rationale: Cyclophosphamide (CY) is an alkylating agent used widely to treat cancer and autoimmune diseases. Hyponatremia is a common adverse effect of high-dose and moderate-dose of intravenous CY, but is rare in patients treated with low-dose (<15 mg/kg).

Patient concerns: A 52-year-old woman with new-onset systemic lupus erythematosus (SLE) was treated with low-dose cyclophosphamide (8 mg/kg, CY), but showed sudden headaches, disorientation and weakness. Laboratory examinations revealed severe isovolumic hyponatremia along with low-serum osmolality and high urine osmolality.

Diagnosis: The acute hyponatremia was consistent with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) and was an adverse event of low-dose CY, with no evidence of endocrine, cancer, pulmonary, or cerebral abnormalities relevant to the SIADH.

Intervention: The hyponatremia was resolved after the supplementation of NaCl solution.

Outcomes: The hyponatremia was resolved without any complications.

Lessons: Hyponatremia induced by low-dose CY should be recognized as an underlying life-threatening complication in clinical practice.

Publication types

  • Case Reports

MeSH terms

  • Antineoplastic Agents, Alkylating / adverse effects*
  • Cyclophosphamide / adverse effects*
  • Diagnosis, Differential
  • Female
  • Humans
  • Hyponatremia / blood
  • Hyponatremia / chemically induced
  • Hyponatremia / diagnosis*
  • Inappropriate ADH Syndrome / blood
  • Inappropriate ADH Syndrome / chemically induced
  • Inappropriate ADH Syndrome / diagnosis*
  • Lupus Erythematosus, Systemic*
  • Middle Aged

Substances

  • Antineoplastic Agents, Alkylating
  • Cyclophosphamide